Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 13, 1997, 1:22 PM MDT for Pennington County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1997, 1:22 PM MDT (19:22 UTC)
- Expired
- Aug 13, 1997, 2:25 PM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:23 PM MDT | Hail 1 | Rapid City, SD | MINOR STREET FLOODING REPORTED. |
| Aug 13, 1:45 PM MDT | Hail 2 | Rapid City, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS1 KRAP 131921 RRA SVRRAP SDC103-132025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 122 PM MDT WED AUG 13 1997 * SEVERE THUNDERSTORM WARNING FOR CENTRAL PENNINGTON COUNTY - WESTERN SOUTH DAKOTA * UNTIL 225 PM MDT * SOME LOCATIONS AFFECTED RAPID CITY THROUGH 150 PM BOX ELDER BY 135 PM * AT 119 PM MDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER WEST RAPID CITY. THE STORM WAS MOVING EAST AT 10 MPH. LARGE HAIL CAN INJURE YOU. IF YOU ARE OUTSIDE...QUICKLY GET TO A STRONG BUILDING AWAY FROM WINDOWS. DO NOT RISK SERIOUS INJURY BY TRYING TO PROTECT PROPERTY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:25 AM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 13, 9:25 AM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 925 AM MDT WED AUG 13 1997 I UPDATED NORTHWEST SOUTH DAKOTA FOR MOSTLY CLOUDY INSTEAD OF INCREASING CLOUDS. WATER VAPOR AND VISIBLE IMAGERY INDICATING DRY PUNCH MOVING IN FROM WYOMING...SO UPDATED SOUTHWEST SOUTH DAKOTA FOR PARTLY CLOUDY SKIES AND DROPPED PRECIPITATION CHANCES. NUMEROUS LITTLE WAVES SHOWING UP IN WATER VAPOR SO WITH HEATING AND INCREASING INSTABILITY... AFTERNOON CONVECTION A GOOD POSSIBILITY OVER THE BLACK HILLS AND SOUTHWEST. TEMPERATURES SEEM ON TRACK. .UNR...NONE. FRANZEN
In the hours before
Special weather statement, Aug 13, 9:56 AM MDT, 3 hours 26 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-140600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT (1100 AM CDT) WED AUG 13 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEAST WYOMING...THE SOUTHERNN BLACK HILLS... SOUTHWEST AND SOUTHCENTRAL SOUTH DAKOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. DISCUSSION... WITH HEATING AND STRONGER MID LEVEL WINDS MOVING INTO THE AREA... EXPECT THE INSTABILITY AND WIND SHEAR TO INCREASE THIS AFTERNOON. THESE FACTORS WILL LIKELY PRODUCE SOME SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL INITIALLY DEVELOP OVER NORTHEAST WYOMING AND THE BLACK HILLS DURING THE MID AFTERNOON HOURS. THESE STORMS WILL THEN MOVE SOUTHEAST INTO SOUTHWEST AND SOUTHCENTRAL SOUTH DAKOTA INTO THE EVENING HOURS. EXPECT THE STORMS TO END BY 10 PM. FRANZEN
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:20 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 60 min |
| Aug 13, 2:26 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 59 min |
| Aug 13, 3:09 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 61 min |
| Aug 13, 3:24 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 61 min |
| Aug 13, 3:37 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 63 min |
| Aug 13, 3:41 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 49 min |
| Aug 13, 3:58 PM MDT | Tornado Warning | UNR | Mellette | 32 min |
| Aug 13, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 64 min |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 50 min |
| Aug 13, 4:31 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 49 min |
| Aug 13, 4:38 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.